← Return to Statins - side-effects, PMR, Giant Cell Arteritis

Discussion
Comment receiving replies
@dadcue

It might be time to read about Metabolic Syndrome. Prednisone increases the risk of new-onset or worsening hyperglycaemia, hypertension, weight gain and hyperlipidaemia which are all elements of Metabolic Syndrome.

https://www.mayoclinic.org/diseases-conditions/metabolic-syndrome/symptoms-causes/syc-20351916

I took a statin for many years while I was on prednisone. I can't say atorvastatin caused any harm until I was off prednisone. I'm still struggling to lose my prednisone belly but otherwise I'm off 3 blood pressure medications and recently discontinued atorvastatin. The reason my rheumatologist decided to stop atorvastatin was because my cholesterol level was "too low." That combined with an elevated CK level raised some concern for statin induced myopathy which might contribute to lingering body aches and pains. The body needs cholesterol in large quantities but a lower cholesterol level as long as it isn't too low is generally considered better than too high of a cholesterol level.

I'm still in the process of recovering from more than 12 years of daily prednisone use. I have been off prednisone for 3 years and things are improving. My endocrinologist and I are still working on my problem with metabolic syndrome. I have managed to discontinue 3 blood pressure medications and atorvastatin. My endocrinologist said I should have been taking metformin to prevent insulin resistance even though I didn't develop diabetes from long term prednisone use.

I don't know how I feel about all the "preventative medications" prescribed to people taking prednisone. It was disconcerting when my total cholesterol soared to over 300 when I was on prednisone. That combined with a blood pressure in excess of 200/100 put me in the very high risk category for a major cardiovascular event. That event happened so I was in ICU for a couple of days and coumadin (warfarin) for life was initiated.

I think it is a good idea to try to prevent things from happening except you can't predict when or if things will happen. After being on warfarin for 10 years, it has now been discontinued. I think it prevented another cardiovascular event but no way of knowing for sure. My current risk of another cardiovascular event is considerably less since discontinuing prednisone so warfarin was stopped.

Unlike prednisone which wasn't so easy to discontinue, all my preventative medications were easy to stop after discontinuing prednisone. Actemra can also cause higher than normal cholesterol levels but that hasn't been a problem for me. I don't seem to need any "preventative medications" because of my monthly Actemra infusions.

Jump to this post


Replies to "It might be time to read about Metabolic Syndrome. Prednisone increases the risk of new-onset or..."

@dadcue
It sounds like you’ve been through it all. I’m glad you’re improving. It is so hard to know which way to go when faced with the possibility of losing vision, strokes, aneurisms etc. That’s the position we were in when my husband developed GCA. Now to navigate through all this with added osteoporosis.